Send to

Choose Destination
Int J Dermatol. 2004 Jan;43(1):67-73.

Erythema multiforme associated with phenytoin and cranial radiation therapy: a report of three patients and review of the literature.

Author information

Department of Dermatology, Mayo Clinic and Mayo Foundation, MN, USA.



Intracranial malignancies (primary and metastatic) are often complicated by seizure activity. Phenytoin (Dilantin) is typically employed as prophylactic anticonvulsant in this setting. Uncommonly, erythema multiforme (EM) can develop in such patients at the port site during or soon after cranial radiation and can rapidly progress to EM major. Herein, in addition to a comprehensive literature review of this entity, three additional patients are presented. The acronym 'EMPACT' is suggested (E: erythema; M: multiforme; associated with P: phenytoin; A: and; C: cranial, radiation; T: therapy) to best describe this disorder.


An extensive review of the English medical literature through the National Library of Medicine (PUBMED) was performed to identify patients who had received or continued to receive radiation therapy while on phenytoin. A total of 24 patients were identified and clinical information of varying detail was available in all cases. Clinical and histological information on three additional patients seen at two institutions (Rochester Methodist Hospital, Rochester, MN, and Fairview-University Medical Center, Minneapolis, MN) by the authors were also compiled.


The mean age was 44 years (range: 23-67) and no sexual predisposition was noted. All patients had taken phenytoin for variable time periods (range 16-80 days; mean: 40) and were on the medication when the skin lesions first appeared. These lesions developed within the port site during the radiation treatments (11 cases) or soon after (nine cases) its completion (mean: 16 days; range: 2-35). Subsequent disease evolution to EM major occurred in all cases (Stevens-Johnsons syndrome developed in 73% of patients). No relationship was identified between the extent and the severity of the skin lesions with the phenytoin and radiation dosages and with the histologic type and origin of the intracranial malignancy. None of the patients demonstrated the requisite features of the 'Dilantin hypersensitivity syndrome'. Although, a systemic steroid taper was employed in 10 out of the 14 patients before the development of the skin lesions, the subsequent progression of the skin lesions was not influenced by the use of systemic steroid therapy. Complete recovery occurred in all but two patients typically within 1-8 weeks of discontinuation of phenytoin.


The need for prophylactic anticonvulsant therapy especially utilizing phenytoin in patients undergoing cranial radiation therapy should be assessed on a case by case basis. If anticonvulsants are employed, then they must be administered with caution, and all cutaneous reactions developing subsequently within the radiation site must be promptly evaluated with a high index of suspicion for erythema multiforme.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center